Heavy Rain, Wayne
- When
- January 12, 8:00 PM CST to 9:00 PM CST
- Where
- Wayne County, Fairfield Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -88.420
Water was reported to be running over County Road 900 North.
A narrow line of thunderstorms moved quickly northeast across southeast Illinois. The storms were located in a region of strong warm advection near a low level jet in excess of 50 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A narrow line of thunderstorms moved quickly northeast across southeast Illinois. The storms were located in a region of strong warm advection near a low level jet in excess of 50 knots. Marginal instability developed as a surface warm front lifted northward. Isolated wind damage events occurred in association with this line of storms. More widespread showers and storms over a large area produced heavy rain and isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 6:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST SAT JAN 12 2013
.UPDATE...
ISSUED AT 600 PM CST SAT JAN 12 2013
UPDATED AVIATION DISCUSSION ONLY.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 336 PM CST SAT JAN 12 2013
LOTS GOING ON WITH TORNADO WARNINGS...FLOODING AND WINTER WEATHER
POTENTIAL...SO WILL TRY TO BE BRIEF.
THE MAIN CONVECTIVE CLUSTER CAME OVER THE OFFICE EARLIER THIS
AFTERNOON AND PRODUCED NEARLY 2.5 INCH/HOUR RATES FOR AROUND HALF
AN HOUR. BLENDED HPC QPF FOR THIS AFTERNOON AND EVENING WITH
PREVIOUS OFFICIAL QPF AND THEN USED STRAIGHT HPC AFTER MIDNIGHT.
THIS GIVES 3 TO 4 INCHES OVER MUCH OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AND 2 TO 3 ELSEWHERE. WITH THE FRONT...A
TIGHTENING BAROCLINIC ZONE...PRECIPITABLE WATER VALUES ABOVE THE
99TH PERCENTILE CLIMATOLOGICALLY FOR JANUARY...AND RECENT OBSERVED
EFFICIENT RAINFALL...WILL LET THE FLASH FLOOD WATCH CONTINUE AS
IS. MUCH OF WEST KENTUCKY MAY NOT GET MUCH BEFORE MIDNIGHT...BUT
EVEN AN ISOLATED STORM COULD CAUSE PROBLEMS.
WILL LIKELY BE FIGHTING ROTATING STORMS ON THE SOUTHERN FRINGE OF
THE PRIMARY RAIN BAND THROUGH THE EVENING. THE STORM THAT MOVED
THROUGH THE PADUCAH AREA APPEARS TO BE RIGHT ON THE WARM EDGE OF THE
THETA-E GRADIENT...WHERE IT CAN TAP BETTER LOW-LEVEL SHEAR AND
POSSIBLY SOME BAROCLINITY. TORNADOES MAY BE THE GREATER CONCERN
VERSUS DAMAGING WINDS. WE MAY BE DEALING WITH THIS UNTIL THE MAIN
RAIN BAND SPREADS THROUGH THE PENNYRILE LATER TONIGHT.
THE 12Z MODELS ALL SHOW A SIGNFICANT SWATH OF PRECIPITATION
ASSOCIATED WITH FRONTOGENETICAL FORCING IN THE 850MB-700MB LAYER
DEVELOPING BEHIND THE MAIN RAIN BAND AND LIFTING NORTHEAST THROUGH
WEST KENTUCKY AND SOUTHERN ILLINOIS THROUGH THE DAY SUNDAY. THEY ALSO
ARE BEGINNING TO REALIZE AS THE ECMWF HAS KNOWN FOR DAYS THAT THE
SURFACE FREEZING LINE WILL MARCH ACROSS SOUTHERN ILLINOIS AND
NORTHERN PORTIONS OF SOUTHEAST MISSOURI THROUGH THE DAY.
THE FREEZING LINE IS SITTING ACROSS CENTRAL MISSOURI RIGHT
NOW...SO NOT SURE THAT THE MODELS HAVE A GOOD GRIP ON THE
MAGNITUDE OF THE SHALLOW COLD ADVECTION. GUT FEELING IS THAT
FREEZING RAIN IS GOING TO BE A PROBLEM OVER SOUTHERN ILLINOIS FOR
MUCH OF THE DAY SUNDAY...BUT NOT SURE HOW QUICKLY THE SURFACE WILL
FREEZE OR JUST HOW MUCH PRECIPITATION WILL LEFT. MAY VERY WELL
HAVE AN ADVISORY LEVEL EVENT...BUT CANNOT JUSTIFY THE HEADLINE AT
THIS TIME. WILL THEREFORE CONTINUE TO HIGHLIGHT THE SITUATION IN A
SPECIAL WEATHER STATEMENT.
THE ECMWF CONTINUES TO BRING A SWATH OF LIGHT PRECIPITATION
NORTHEAST ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY MONDAY INTO
MONDAY NIGHT. BY THIS TIME WOULD EXPECT ALL FROZEN
PRECIPITATION...MOST LIKELY SNOW BUT POSSIBLY SOME SLEET AS WELL.
WOULD NOT BE SURPRISED IF MORE ROUNDS OF SNOW PUSH NORTHEAST
ACROSS WEST KENTUCKY UNTIL THE CLIPPER ARRIVES TUESDAY NIGHT INTO
WEDNESDAY.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 336 PM CST SAT JAN 12 2013
IN RESPONSE TO A DIGGING MID LEVEL TROF IN THE SWRN CONUS...THERE
MAY BE JUST ENOUGH OF A MOISTURE SURGE UNDER A BROAD RIDGE JUST TO
OUR SE FOR A LITTLE MEASUREABLE RAIN IN THE SRN PENNYRILE REGION AT
THE BEGINNING OF THE EXTENDED PERIOD /TUE/. OTHER THAN THAT...THE
PAH FORECAST AREA SHOULD BE PCPN FREE AS MODEL CONSENSUS SAYS THAT
WINDS ALOFT WILL TURN FROM SWRLY TO WRLY/WNWRLY BY LATE WEEK AS A
REINFORCING SHOT OF DRY AIR SURGES INTO THE REGION. BY DAY 7 LOW
LEVEL WINDS SHOULD BE BACK TO THE SOUTH AS HIGH SFC PRESSURE MOVES
OFF TO THE EAST. A GENERAL WARMING TREND THROUGH THE PERIOD WILL BE
TEMPORARILY SLOWED BY THE MID WEEK COLD FRONT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 600 PM CST SAT JAN 12 2013
THERE WILL BE A LULL IN PCPN IN THE EARLY EVENING FOR MUCH OF THE
REGION AS NEW ENERGY TO OUR SW BEGINS TO PUSH A COLD FRONT THROUGH
THE REGION. SRLY WINDS ARE EXPECTED TO INCREASE IN THE EVENING...
THEN SHIFT TO THE NW NEAR OR AFTER MIDNIGHT. RAIN...LOWER VSBYS/CIGS
AND POSSIBLY TSTMS WILL ACCOMPANY THE WIND SHIFT. EXPECT VSBYS TO BE
QUITE VARIABLE UNTIL FROPA. AROUND SUNRISE SUNDAY...THERE WILL
PROBABLY BE ANOTHER LULL IN PCPN...BUT SHOULD PICK UP AGAIN BY
AFTERNOON...WITH FREEZING PCPN QUITE LIKELY PRIMARILY IN THE NWRN
HALF OF THE AREA...INCLUDING KCGI.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR ILZ075>078-
080>094.
MO...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MOZ076-086-087-
100-107>112-114.
IN...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR INZ081-082-
085>088.
KY...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM....DB
AVIATION...DBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 513 PM CST SAT JAN 12 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 513 PM CST SAT JAN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TONIGHT. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A COLD FRONT THIS EVENING. A FEW BRIEF TORNADOES AND SOME ISOLATED DAMAGING WINDS WILL BE POSSIBLE OVER THE MISSOURI BOOT HEEL ACROSS THE SOUTHERN TIP OF ILLINOIS...ALL OF WESTERN KENTUCKY AND MUCH OF SOUTHWEST INDIANA. THE THREAT WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST...AS THE COLD FRONT SHIFTS SOUTHEAST THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FLASH FLOOD WATCH WILL CONTINUE THROUGH SUNDAY. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. A CHANGE FROM TO RAIN TO FREEZING RAIN OR SLEET WILL BE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT ISSUED AT 450 PM CST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AHEAD OF THE COLD FRONT ROUGHLY OVER THE SOUTHEAST HALF OF THE AREA. IN ADDITION...REPORTS OF HEAVY RAIN...FLOODING AND WINTRY PRECIPITATION AND RELATED IMPACTS THROUGHOUT THE AREA WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CST SAT JAN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG CLINTON 36.67N 88.99W
01/12/2013 HICKMAN KY BROADCAST MEDIA
LATE REPORT. GRAIN BIN DAMAGED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CST SAT JAN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG PADUCAH 37.07N 88.64W
01/12/2013 MCCRACKEN KY TRAINED SPOTTER
TIME ESTIMATED. LARGE TREE LIMBS DOWN ACROSS PORTIONS OF
SOUTH END OF TOWN. ONE HOME HAD SOME SHINGLES BLOWN OFF.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CST SAT JAN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG HAMPTON 37.28N 88.37W
01/12/2013 LIVINGSTON KY EMERGENCY MNGR
LATE REPORT. BRICK CHURCH IN TOWN COMPLETLY FLATTENED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CST SAT JAN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM FUNNEL CLOUD WAVERLY 37.71N 87.82W
01/12/2013 UNION KY PUBLIC
REPORTED BY PUBLIC THROUGH LAW ENFORCEMENT.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CST SAT JAN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FUNNEL CLOUD EVANSVILLE 37.98N 87.54W
01/12/2013 VANDERBURGH IN TRAINED SPOTTER
RAIN WRAPPED FUNNEL CLOUD REPORTED OVER RIVER BOTTOMS
MOVING TOWARDS THE DOWNTOWN AREA. OBSERVED FROM
INTERSECTION OF INTERSTATE 164 AND HWY 41.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 450 PM CST SAT JAN 12 2013 ILZ075>078-080>094-INZ081-082-085>087-KYZ003>005-007-010-014-015- 018-MOZ076-086-087-100-107>112-131100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY- WEBSTER-HENDERSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO- CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...BARDWELL...WICKLIFFE...PADUCAH... SMITHLAND...MARION...MORGANFIELD...DIXON...HENDERSON... PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT... VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON 450 PM CST SAT JAN 12 2013 ...LIGHT WINTRY PRECIPITATION POSSIBLE SUNDAY... WIDESPREAD RAINS WILL SHIFT EAST THROUGH THE DAY SUNDAY...AS TEMPERATURES FALL THROUGH THE 30S BEHIND A STRONG COLD FRONT. SOME LIGHT ICING WILL BE POSSIBLE BEGINNING AROUND SUNRISE IN AREAS TO THE WEST OF INTERSTATE 57. THE THREAT FOR ICING WILL CONTINUE TO SPREAD SOUTH AND EAST ACROSS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI THROUGH MIDDAY. LIGHT ICING MAY REACH PORTIONS OF WEST KENTUCKY AND SOUTHWEST INDIANA BEFORE IT ENDS IN THE LATE AFTERNOON. AT THIS TIME...IT APPEARS THAT ANY ICING IS LIKELY TO BE LIGHT AND MAINLY ON ELEVATED OBJECTS. ICING ON ROADS WILL LIKELY BE CONFINED TO BRIDGES AND OVERPASSES. IN ADDITION...SOME LIGHT SLEET WILL BE POSSIBLE BEFORE THE PRECIPITATION COMES TO AN END. THIS A COMPLEX STORM SYSTEM...AND FORECAST CONFIDENCE IS LOW. PLEASE STAYED TUNED FOR UPDATES ON THIS POTENTIAL WINTER WEATHER SITUATION.
The Evansville,IN radar (KVWX), 62 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
5 flash flood, 2 heavy rain, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
Water was reported to be running over County Road 900 North.
Water was reported over roads in town and just west of town.
Part of a barn roof was ripped off, a tree and light pole were blown down, and some light objects including a trampoline were blown around. Power lines were down on Highway 145.
Water was over the roadway on Illinois Highway 15.
Numerous power lines were blown down in the city, along with many trees. Some metal debris was wrapped around a telephone pole.
Andy's Creek was over a section of roadway on Illinois Route 14.
State Route 145 was flooded south of Harrisburg. Police detoured traffic.
A mobile home was evacuated, and a couple of streets were closed.
Numerous roads were flooded, a few of which were impassable. At least a couple of vehicles were stranded in floodwater.
Minor flooding of the Cache River occurred. A few roads near the river were flooded.
Minor flooding occurred along the Skillet Fork River near Wayne City. Some low-lying fields and woodlands near the river were underwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429097, 429098, 428240, 429334, 422503, 429335, 429337, 429338, 429339, 428220, 429277.